Here are 5 gut-wrenching things that can happen when you self-medicate with antibiotics

Published on:2 January 2020, 18:34pm IST
The simplest solutions for most of our health problems are antibiotics. But did you know overusing antibiotics can give you abdominal issues and kidney stones, amongst other things.
Team Health Shots
  • 64 Likes
Don’t self-medicate. Image courtesy: Shutterstock

Are your ears hurting? Or perhaps you have a bad headache caused by an inflamed sinus? Popping an antibiotic to make the symptoms go away seems like an easy way out, right? However, a lot of people abuse antibiotics without even realising that perhaps they aren’t even needed.

Overusing antibiotics often leads to bacterial-resistance in the body, leading to graver illnesses. These medicines work against bacteria by killing live organisms and stopping their growth and reproduction.

In fact, according to the Centers for Disease Control and Prevention (CDC), adverse reactions to antibiotics are responsible for one in five medication-related emergency room visits.

But what does abusing antibiotics entail?
Let’s say you have a sore throat. When you experienced similar symptoms before, your medical practitioner recommended a certain antibiotics–and they worked! So this time too, you thought to give the same thing a shot. But here’s the thing: a throat pain doesn’t always mean strep throat, which is a bacterial infection. It may be a result of viruses, allergies, or a host of other things.

Medicating yourself too often or for the wrong reason can make the bacteria so strong that antibiotics don’t work against them. This is called bacterial or antibiotic resistance.

This makes recovering from bacterial infections very difficult, can prolong hospital stays, and in some cases can even be fatal.

But that’s not all! Here are a few other consequences of overusing antibiotics:

1. They can cause diarrhoea
The CDC says that children given antibiotics for upper respiratory infections are more susceptible to antibiotic-resistant bacteria called C.diff (Clostridium difficile). C.diff, which is found in the human gut, can cause severe diarrhoea in patients, a study published in Infection and Drug Resistance. It also stated that combined administration of antibiotics increases the incidence of antibiotic-associated diarrhoea.

Also read: Study says incidents of stomach cancer are increasing in 30-year olds. And it’s alarming to say the least

2. They can cause abdominal pain
A Department of General Practice and Primary Care study from St George’s Hospital Medical School in London found that patients who are given a course of antibiotics are more than three times more likely to report more bowel symptoms like pain and abdominal cramps for up to four months after the treatment.

antibiotics
Overuse of antibiotics can severely impact your stomach. Image courtesy: Shutterstock

3. They tamper with the gut flora
The gut microbiota is a complex ecosystem that can be harmed by extensive use of antibiotics. A study published in Yonsei Medical Journal found that antibiotics are associated with an increased risk of antibiotic-associated diseases by driving intestinal environment changes that favour the proliferation of pathogens.

Subsequently, pathogens exploit the sugars, radicals, and oxygen occurring as a result of disruption of intestinal microbiota causing further illness.

4. They can even cause blood in stool
One of the severe symptoms of overuse of antibiotics includes blood or mucus in stool. According to a Harvard Health report, when a person overuses antibiotics, it can kill a large number of the bowel’s normal bacteria, leading more aggressive bacteria a chance of multiplying out of control.

Of these, the C.diff can overgrow inside the bowel, producing irritating chemicals that damage the bowel wall. A more severe complication of C.diff overgrowth can lead to a type of bowel inflammation called pseudomembranous colitis, causing a perforation in the bowel wall leading to blood in stool.

5. They might even cause kidney stones
One of the lesser-known side effects of antibiotics are the formation of kidney stones, when taking sulfonamides. A study published in Annals of Translational Medicine highlighted a broader negative effect of antibiotic exposure on overall health beyond the development of resistant infection as well as an increased risk for the development of kidney stone disease.

 

0 Comments

Please Post Your Comments

Your email address will not be published. Required fields are marked *

Team Health Shots Team Health Shots

We are a varied group of Health Shots writers, bringing you the healthiest scoop on wellness in town.